What can be done to help my mom's diarrhea?
My mom is 91 and having a problem with diarrhea. I have talked with her doctor about the issue to no avail. Is there any thing I can do to help? Thanks!
Reading your letter, I have numerous thoughts about your mother's problem. You do not really say why you are worried about your mother's diarrhea. So, is she really having true diarrhea, which are watery stools, or are her stools just soft and runny? Is this causing her to have accidents (is she incontinent of bowels)? Does the stool have a foul smell or blood in it?
If your mother is having true diarrhea (watery stools), the first thing to do is to look at her medications. Is she taking too many laxatives? Is she on medications that can make her have diarrhea? You can ask your mother's pharmacist for help in this area. You can try to stop the laxatives, or call your mother's doctor to ask about side effects of medications causing her problem. Maybe some of the medications can be reduced or stopped completely.
Next, if her medications are not the issue, look at her diet. Many times, people are lactose intolerant and this can cause diarrhea or loose stools. Also, if she is drinking supplement drinks, these can sometimes cause loose stools. Try giving her a more bland diet with bananas, rice, applesauce, and toast (the BRAT diet)and see if that helps reduce the diarrhea, too.
Lastly, diarrhea can be a sign that something is not normal in the digestive system. If the above suggestions do not help stop it, I would then recommend that your mother see a gastroenterologist for further testing to see what is causing her diarrhea. Good luck!
Stay Connected With Caring.com
Get news & tips via e-mail